Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 14, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Apr 20, 2017, 8:29 PM EDT for McKean County, Pennsylvania. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2017, 8:29 PM EDT (00:29 UTC)
- Expired
- Apr 20, 2017, 9:00 PM EDT
- In force
- 31 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County McKean County, PA
The radar
The Buffalo radar (KBUF), 110 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 344 m²/s²
- 0-3 km storm-relative helicity
- 483 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
720
WUUS51 KCTP 210029
SVRCTP
PAC083-210100-
/O.NEW.KCTP.SV.W.0014.170421T0029Z-170421T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
829 PM EDT THU APR 20 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northwestern McKean County in north central Pennsylvania...
* Until 900 PM EDT
* At 829 PM EDT, a severe thunderstorm was located near Scandia,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bradford, Allegany State Park, Rew and University Of Pittsburgh -
Bradford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4200 7854 4191 7850 4187 7892 4200 7892
TIME...MOT...LOC 0029Z 262DEG 24KT 4193 7894
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
La CorteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 7:40 PM EDT, 49 minutes earlier.
Area forecast discussion, Apr 20, 7:40 PM EDT, 49 minutes before
Area Forecast Discussion National Weather Service State College PA 740 PM EDT Thu Apr 20 2017 .SYNOPSIS... A frontal system will move through the Commonwealth tonight and early friday. A ridge of high pressure will then build into the area Friday night. A new storm tracking across the southeast states could potentially affect southern Pennsylvania this weekend. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... The remnants of the earlier broken line of storms extend from just north of Williamsport south to just west of gettysburg. Meso anal indicates the atmosphere is beginning to stabilize and the cirrus canopy from earlier when the storms were more robust has effectively halted further heating. New convection from southern Lake Erie southwest to KY will begin to affect the region once again from around sunset into the overnight. The HRRR shows the showers continuing through morning with a line of showers marking the cold front finally moving through the Central Mountains between 12-15Z Friday morning. It will be another very mild overnight in the 50s region-wide. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... 00Z models a bit slower with passage of cold front Friday, so have held onto the chance of morning showers over all but the northwest mountains. Pre-frontal heating across the southeast counties will likely yield a few thunderstorms across that portion of the state before the front finally exits the area by late afternoon. Friday will be another warm day with increasing sunshine and GEFS 925temps supportive of max temps well into the 70s southeast of the Alleghenies. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... The extended period will begin dry as a shallow cold front settles south of the region for Friday night and Saturday. EFS trends for Saturday and Saturday night track moisture farther south than previous runs...with showers brushing the southern third to half of central PA Saturday afternoon and evening before sliding south of the Mason Dixon line for Sunday and Monday. With uncertainty remaining on the northern extent of showers for this system...have maintained consistency in slight chc to chc POPs during this time frame. Baroclinic zone will be lurking south and southeast of the area early to mid week...while a frontal system crosses the Great Lakes and approaches by Wed-Thu. This should bring an increasing chc of showers by Wed-Thu...but confidence in timing very much in doubt by Days 6-7 as large scale height rises at the end of this time period and beyond will hinder the eastward progress of the Glaks frontal system. The aforementioned height rises are a potentially important signal for the beyond Day 7 timeframe of a large warmup for next weekend. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... One strong storm just west of BFD. Activity to the west of MDT is weakening north of the PA border. 00Z TAFS adjusted for this. Left some showers in for later, given activity over the Ohio Valley. Should clear out behind the cold front by lunch time on Friday. Outlook... Sat...Mainly VFR with chance of rain increasing by Sat night over the southern airspace. Sun...MVFR/IFR with rain mainly across southern PA. Mainly VFR across the north. Mon-Tue...No significant weather expected. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte NEAR TERM...La Corte SHORT TERM...Fitzgerald LONG TERM...DeVoir AVIATION...Martin
Hazardous weather outlook, Apr 20, 6:27 AM EDT, 14 hours 2 minutes before
Hazardous Weather Outlook National Weather Service State College PA 627 AM EDT Thu Apr 20 2017 PAZ026>028-034>036-049>053-056>059-063>066-211030- Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Union-Snyder- Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- 627 AM EDT Thu Apr 20 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017>019-024-025-033-037-041-042-045-046-211030- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Somerset-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming- 627 AM EDT Thu Apr 20 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Scattered severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible late today or this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 20, 6:33 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service State College PA
633 PM EDT THU APR 20 2017
PAZ036-064-202300-
Adams PA-Franklin PA-
633 PM EDT THU APR 20 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS AND FRANKLIN
COUNTIES UNTIL 700 PM EDT...
At 632 PM EDT, Doppler radar indicated a strong thunderstorm over
Rouzerville, moving east at 30 mph. Other strong storms are forming
to the north of this storm.
Dime size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Waynesboro, Gettysburg, Carroll Valley, Wayne Heights, Hampton, Lake
Heritage, Orrtanna, Aspers, Cashtown, Rouzerville, Arendtsville,
Heidlersburg, Biglerville, McKnightstown, Fairfield, Bendersville,
Hunterstown, Gettysburg National Military Park, Liberty Mountain
Resort and Gettysburg College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4000 7736 4002 7726 3995 7703 3972 7726
3972 7766
TIME...MOT...LOC 2232Z 225DEG 27KT 3974 7753
MartinSpecial weather statement, Apr 20, 7:22 PM EDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service State College PA 722 PM EDT THU APR 20 2017 PAZ064-065-210000- York PA-Adams PA- 722 PM EDT THU APR 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK AND ADAMS COUNTIES UNTIL 800 PM EDT... At 721 PM EDT, Doppler radar indicated a strong thunderstorm over Littlestown, moving east at 25 mph. Dime size hail and wind gusts up to 50 mph are possible. Locations impacted include... Hanover, Parkville, Bonneauville, Pennville, Codorus, Littlestown, McSherrystown, Glenville, Seven Valleys and Two Taverns. LAT...LON 3972 7721 3983 7716 3986 7676 3972 7676 TIME...MOT...LOC 2321Z 264DEG 20KT 3976 7712 Evanego
Local storm report, Apr 20, 7:35 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
735 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL BEAR LAKE 41.99N 79.50W
04/20/2017 E0.88 INCH WARREN PA TRAINED SPOTTER
UP TO NICKEL-SIZED HAIL.
&&
EVENT NUMBER CTP1701098
EVANEGOLocal storm report, Apr 20, 8:22 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
822 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM FUNNEL CLOUD YOUNGSVILLE 41.85N 79.32W
04/20/2017 WARREN PA 911 CALL CENTER
FUNNEL CLOUD SPOTTED NORTH OF YOUNGSVILLE.
&&
EVENT NUMBER CTP1701099
EVANEGOLocal storm report, Apr 20, 8:26 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
826 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM FUNNEL CLOUD 3 NW STARBRICK 41.87N 79.25W
04/20/2017 WARREN PA FIRE DEPT/RESCUE
MULTIPLE FUNNELS SPOTTED BY FIREFIGHTERS NEAR
INTERSECTION OF YANKEE BUSH ROAD AND FOLLET RUN ROAD.
&&
EVENT NUMBER CTP1701100
EVANEGOLocal storm report, Apr 20, 8:27 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
827 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM FUNNEL CLOUD 3 NW STARBRICK 41.87N 79.25W
04/20/2017 WARREN PA FIRE DEPT/RESCUE
MULTIPLE FUNNELS SPOTTED BY FIREFIGHTERS NEAR
INTERSECTION OF YANKEE BUSH ROAD AND FOLLET RUN ROAD.
&&
CORRECTED EVENT TIME
EVENT NUMBER CTP1701100
EVANEGOThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 9:11 PM EDT | Special Weather Statement | CTP | Elk, McKean | 34 min |
| Apr 20, 9:41 PM EDT | Severe Thunderstorm Warning | CTP | Elk | 34 min |
| Apr 20, 10:13 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clinton, Elk, Potter | 62 min |
| Apr 20, 10:28 PM EDT | Special Weather Statement | CTP | Potter, Tioga | 32 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.